Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS La Crosse, WI

August 27, 2024Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 27, 2024, 9:20 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2024, 9:20 AM CDT (14:20 UTC)
Expired
Aug 27, 2024, 9:45 AM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KARX 271420
SVRARX
WIC001-057-271445-
/O.NEW.KARX.SV.W.0113.240827T1420Z-240827T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
920 AM CDT Tue Aug 27 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  North central Juneau County in central Wisconsin...
  Northern Adams County in central Wisconsin...

* Until 945 AM CDT.

* At 920 AM CDT, a severe thunderstorm was located near New Rome, or
  13 miles north of Friendship, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Juneau and northern Adams Counties, including the
  following locations... Arkdale, Lake Arrowhead, Colburn, Highways
  13 And 21, County Roads G And O, The Colburn Wildlife Area, and
  County Roads O And W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 8991 4425 8999 4425 8960 4405 8960
TIME...MOT...LOC 1420Z 253DEG 30KT 4416 8985 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
2 follow-up statements
030 
WWUS53 KARX 271431
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
931 AM CDT Tue Aug 27 2024

WIC057-271440-
/O.CAN.KARX.SV.W.0113.000000T0000Z-240827T1445Z/
Juneau WI-
931 AM CDT Tue Aug 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUNEAU COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4401 8991 4414 8993 4418 8992 4418 8990
      4419 8990 4419 8991 4425 8989 4425 8960
      4405 8960
TIME...MOT...LOC 1430Z 253DEG 30KT 4419 8973 

$$

WIC001-271445-
/O.CON.KARX.SV.W.0113.000000T0000Z-240827T1445Z/
Adams WI-
931 AM CDT Tue Aug 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN ADAMS COUNTY...

At 930 AM CDT, a severe thunderstorm was located 8 miles southeast of
New Rome, or 15 miles south of Wisconsin Rapids, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Rome, Big Flats, Colburn, Arkdale, Lake Arrowhead, The Colburn 
Wildlife Area, and The Leola Marsh Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 8991 4414 8993 4418 8992 4418 8990
      4419 8990 4419 8991 4425 8989 4425 8960
      4405 8960
TIME...MOT...LOC 1430Z 253DEG 30KT 4419 8973 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
404 
WWUS53 KARX 271445
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
945 AM CDT Tue Aug 27 2024

WIC001-271455-
/O.EXP.KARX.SV.W.0113.000000T0000Z-240827T1445Z/
Adams WI-
945 AM CDT Tue Aug 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY HAS
EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

&&

LAT...LON 4401 8991 4414 8993 4418 8992 4418 8990
      4419 8990 4419 8991 4425 8989 4425 8960
      4405 8960
TIME...MOT...LOC 1445Z 253DEG 30KT 4422 8957 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:43 AM CDT, 3 hours 37 minutes earlier. Its key messages:

  • No change in headlines, excessive heat warnings & heat advisories in effect from 11am to 7pm in parts of northeast Iowa, southeast Minnesota, and southwest Wisconsin for heat indices from 95 to 105 degrees.
  • Strong to severe storms possible early this morning and again this afternoon-evening.
  • Storm potential returns Thursday. Low confidence in severe potential.
Area forecast discussion, Aug 27, 5:43 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
543 AM CDT Tue Aug 27 2024

.KEY MESSAGES...

- No change in headlines, excessive heat warnings & heat
  advisories in effect from 11am to 7pm in parts of northeast
  Iowa, southeast Minnesota, and southwest Wisconsin for heat
  indices from 95 to 105 degrees.

- Strong to severe storms possible early this morning and again
  this afternoon-evening.

- Storm potential returns Thursday. Low confidence in severe
  potential.

&&

.DISCUSSION...
Issued at 353 AM CDT Tue Aug 27 2024

Heat Indices Today:

Overnight surface observations have shown little recovery in
dewpoint temperatures from Monday with the 70 degree
isodrosotherm bifurcating the forecast area. Northern diurnal
advection of highest temperatures in the upper 80s to low 90s
today will result in triple digit heat indices. A southwest to
northeast frontal boundary will keep highest heat indices of 95
to 105 degrees from northeast Iowa into southwest Wisconsin.
Given highest confidence and little change in frontal location,
have not changed heat headlines overnight. The front will shift
southeast through tonight, alleviating the higher heat indices
through Wednesday.

Early Morning Convection:

Monitoring early morning convection from northern Iowa into
southern Minnesota moving northeast towards the Upper
Mississippi River Valley. The responsible upper level jet streak
can be seen on GOES derived upper level winds from the Central
through the Northern Plains. An accompanying low level front,
evident in a northwest to southwest wind shift in VWPs at
Aberdeen and Omaha respectively, was the focus of convective
initiation overnight. Water vapor imagery loop shows an
accompanying weak perturbation moving to the northeast. While
diurnal cooling has increased mixed layer and surface based CIN,
a narrow corridor of 3000-4000 J/kg of MUCAPE with no MUCIN
extends zonally across southern Minnesota; upstream of the
ongoing convection. Therefore, expect convection to continue
northeast along the low level frontal boundary.

With the best synoptic ascent shifting northeast along the quasi-
stationary frontal boundary, southern extent of convection remains
in question. High resolution model forecasted reflectivity exhibits
a wide spread in solutions, from enveloping the entire forecast area
in the NAMnest and ARW to fizzling out in the HRRR. An overall
separation of the best instability and shear further limits
confidence. The southern periphery of best shear, 30kts from
0-3km, may potentially overlap with the northern periphery of
best instability. Although, with little to no shear at higher
levels, tapping into the increased low level shear will be a
challenge given the elevated nature of overnight convection.
Primary hazard will be damaging winds with DCAPE values of 1000
J/kg.

Subsequent Late Afternoon - Early Evening Convection:

Eventually the front shifts southeast through the afternoon hours.
Beforehand, scattered convection within the warm sector will remain
possible where skies can clear or the low level jet rears its head.
An instability axis with 2500+ J/kg of MLCAPE builds north through
the daytime increasing storm likelihood from southwest into central
Wisconsin from the late afternoon through the evening. A west-
southwest storm motion with a southwest to northeast frontal
boundary will result in initial possibly discrete storm mode
before congealing along the boundary. Once again, tapping into
the increased low level shear (30+ kts) from 0-3km will be
conditional as clearing to reach convective temperatures looks
unlikely. Therefore, primary hazard will again be damaging
winds. Location and impacts remain highly dependent on location
and atmospheric impact of early morning convection.

Thursday Storm Chances:

Storm chances return for Thursday as a synoptic low traverses
southern Canada with an accompanying increased low level theta e
axis poking into the Upper Mississippi River Valley. Long term
global ensemble (EPS/GEFS) confidence (80-100%) suggests 500+
J/kg of SBCAPE building through central Minnesota during the
afternoon and evening hours. Increased shear is expected to
remain postfrontal, limiting confidence in severe storms.
Increased forcing from frontal passage isn't expected to
traverse the forecast area until overnight into Friday morning
further limiting coverage and confidence.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 600 AM CDT Tue Aug 27 2024

Primary forecast concern will be storm potential early this
morning and tonight. Early this morning, two lines of storms
can be seen on radar; one near KMSP and another north of KDSM.
The northern line has been progressing northeast, staying north
of the local forecast area while an east and northeast motion
can be seen in the southern storms. Expect an appendage of the
southern storm grouping to progress through the forecast area
while weakening this morning. The general weakening trend lowers
confidence for reaching KRST TAF site. Therefore, have TEMPO'ed
thunderstorms there while remaining VCTS at KLSE.

The afternoon-evening storm potential sags southeast along a
frontal boundary. Primary impacts expected from southwest into
central Wisconsin, mostly south of both TAF sites. Therefore,
haven't included any associated TAF impacts at 27.12Z TAF
issuance. If frontal boundary remains farther northwest,
associated impacts may need to be added farther northwest
towards KLSE TAF site at 27.18Z TAF issuance.

The potential for widespread fog increases overnight into
Wednesday morning. May be reliant on where precipitation falls
today and tonight. Will be subsequent forecast detail in coming
TAF issuances.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for WIZ041>044-053.
     Excessive Heat Warning from 11 AM this morning to 7 PM CDT
     this evening for WIZ054-055-061.
MN...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for MNZ096.
IA...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for IAZ010-011-029.
     Excessive Heat Warning from 11 AM this morning to 7 PM CDT
     this evening for IAZ030.

&&

DISCUSSION...JAR
AVIATION...JAR
Hazardous weather outlook, Aug 27, 4:33 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 AM CDT Tue Aug 27 2024

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-281030-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
433 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Hot and humid conditions continue today. Please see the latest
Excessive Heat Warning and Heat Advisory for further details.

Thunderstorms move across the area early this morning and this
afternoon into tonight. Strong to severe thunderstorms are
possible with damaging wind as the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is another chance for thunderstorms Thursday. It is too
early to discern the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
281030-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
433 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Hot and humid conditions continue today.

Thunderstorms move across the area early this morning and this
afternoon into tonight. Strong to severe thunderstorms are
possible with damaging wind as the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is another chance for thunderstorms Thursday. It is too
early to discern the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 27, 9:09 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
909 AM CDT Tue Aug 27 2024

WIZ043-044-271445-
Juneau WI-Adams WI-
909 AM CDT Tue Aug 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JUNEAU AND
NORTHERN ADAMS COUNTIES THROUGH 945 AM CDT...

At 908 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Necedah, or 12 miles northwest of Friendship,
moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Juneau and northern Adams Counties, including the following
locations... Arkdale, New Miner, Lake Arrowhead, and Colburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 9014 4425 9022 4425 8960 4406 8960
TIME...MOT...LOC 1408Z 255DEG 40KT 4411 8998

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:57 PM CDTSpecial Weather StatementARXBuffalo33 min
Aug 26, 9:03 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau57 min
Aug 26, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatARXClark, Taylor57 min
Aug 26, 9:37 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau23 min
Aug 26, 9:42 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau63 min
Aug 26, 10:25 PM CDTSevere Thunderstorm WarningARXClark, Taylor35 min
Aug 27, 9:09 AM CDTSpecial Weather StatementARXAdams36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.